Di Has Stories…

(and they’re all true)

Oh, noes September 13, 2008

Filed under: being a fattie,being a sickie,bitching — Diana @ 2:46 pm

A few months ago, having had an ultrasound for suspected gallbladder issues, it was found that I have Non-Alcoholic Fatty Liver Disease, which is a result of unchecked metabolic syndrome.  (I wrote more about this in my sickie blog.)  The treatment for this is pretty easy – Metformin, baby, Metformin.

Let me just take a minute here to tell you how very much I heart the Metformin.  So far, it has made my skin clear up, my depression abate a bit (during a time in which it should have been flaring pretty good), my hair grow, my blood pressure go down (140/90 to 104/80), my cholesterol go down (230 to 177), and I’m starting to melt off some of the fat that is stored when your body doesn’t know what to do with sugar.

And that’s the deal with Metformin.  Basically, left to its own devices, my body doesn’t know what to do with sugar, so it wants me to eat lots and lots of it, and then it turns it all into fat (have I mentioned lately that I gained 100 pounds in about five years with no change in diet?)  Metformin makes my body figure out what to do with sugar in a more appropriate way, and tells my body that to have too much of it is poison, and will immediately expel said excess in ways that are unpleasant to me, the experiencer, and you, the passer-by.  Just trust me on this one.

For the most part, that’s ok.  Now that I don’t crave sugar every moment of the day, I’m not also eating every moment of the day, and I’ve been able to get rid of a lot of my food obsessions, which is only good.  However, the amount of sugar that I can tolerate on an average day is pretty low.  Very, very low.

For the last few weeks, since my dose got increased again, I’ve been able to have a daily Coke – sometimes two – and maybe one other sweet thing if it was around and I wanted it.  I know that I should give up the Coke, cause it’s loaded with high-fructose corn syrup, which is really Death Made By Corn.  But, I say to myself, I’ve gotten rid of it in the rest of my diet, and lots of other horrible things, so one Coke isn’t going to hurt me – all things in moderation, right? (Let’s not talk about the awful fucking campaign the makes of HFCS are putting on….read about it here.)

And, frankly, I don’t fucking want to.  Part of my journey on body acceptance and Health At Every Size is learning to not deprive myself.  I like to eat, damn it, and although I generally make good choices, I do make some less than great choices, and that’s ok.  It’s all about the big picture, and not buying into my old habits of disordered eating.  So the Coke stays.

The last few days, I haven’t been feeling s’good.  Not anything terribly definable, just a general malaise and some fatigue and not quite feeling like myself.  I especially noticed it at the Tribute to the Classy Broad on Saturday  last, and figured it was just because I wasn’t drunk.  But it’s been going on all week, and my excuses have run out (I’m tired, I’m hungry, it’s raining,  fucking Republicans….)

Until this morning.  And by this morning, I mean when I finally got around to eating “breakfast” (summer sausage, crackers and cheese) at about 2:00 p.m.)  I had my tasty, tasty meal along with my daily Coke….

And an hour later felt shaky, like I needed a nap, and a bit depressed.  Oh, and I’m not going to talk about what’s going on in the bowel region, because I have too, too much love for you, dear reader.

Et tu, Coke?

Yes, it seems that my friend, my love, my partner in life since I was 15, has turned against me.

Bastardo.

So, I guess I am going to give up the Coke.  Not because of the million reasons that it’s not good for me, but because my body has decided for me that the bubbly combination of HCFS and awesome is no longer good for me.

Damn it, liver – you better be worth this.

Advertisements
 

One Response to “Oh, noes”

  1. Pete Says:

    Hi. The chief side effect of Metformin is lactic acidosis, which could be causing your symptoms. You should definitely check with your doctor. Symptoms include deep and heavy breathing, vomiting and abdominal pain.

    Check out the Wikipedia article on Metformin for more info. Good luck!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s